Diabetic ketoacidosis (DKA) can be associated with acute thromboembolic complications. In vitro studies indicate that high glucose levels enhance platelet activation by adenosine diphosphate (ADP) and other platelet agonists (Sudic et al., 2006). Evidence for in vivo platelet activation was observed in one study of 10 patients who had elevated plasma levels of platelet factor 4 (PF4) and b-thromboglobulin during DKA that resolved following recovery (Campbell et al., 1985). Evidence for activation of coagulation includes elevated fibrin degradation products and reduced antithrombin (Paton, 1981). Figure 5 illustrates a patient with "white clots" in the femoral artery, leading to amputation, who was initially thought to have HIT. However, HIT antibody testing and subsequent clinical events proved that the patient did not have HIT as the initial explanation for this dramatic clinical presentation of thrombocytopenia and thrombosis complicating DKA (although HIT occurred later in the clinical course). I am also aware of a patient with essential thrombocythemia who developed postoperative DKA, thrombocytopenia, and bilateral lower-limb artery thrombosis that occurred too early (days 2-3) during thromboprophylaxis with unfractionated heparin (UFH) to have been caused by immune HIT. A similar example of early-onset severe thrombocytopenia and arterial thrombosis resulting in amputation of an arm was reported in a patient with DKA and adult respiratory distress syndrome (ARDS) (Phillips et al., 1994). Although the authors suggested HIT secondary to heparin "flushes" as the diagnosis, pseudo-HIT seems more likely based upon the temporal features of the case, as well as the negative laboratory testing for HIT antibodies. Casteels et al. (2003) observed the combination of rhabdomyolysis, thrombocytopenia, and anemia in a child presenting with DKA.
Was this article helpful?